Arkansas, 2011

Drought in Arkansas, July 26 to 31, 2011

July 26 to 31, 2011 · NWS LZK · 3 events in 3 counties and zones

A continued lack of rain and above-normal temperatures caused worsening drought conditions in Arkansas late in July. Extreme drought expanded in parts of extreme southern Arkansas, severe drought developed in part of western Arkansas, and moderate drought developed in most other parts of the state.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A continued lack of rain and above-normal temperatures caused worsening drought conditions in Arkansas late in July. Extreme drought expanded in parts of extreme southern Arkansas, severe drought developed in part of western Arkansas, and moderate drought developed in most other parts of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 26, 5:54 AM CST, 6 minutes earlier.

Area forecast discussion, Jul 26, 5:54 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
654 AM CDT TUE JUL 26 2011

.AVIATION...DISCUSSION FOR 12Z TAFS

SHOWERS AND THUNDERSTORMS HAVE ERUPTED NEAR THE KLLQ TERMINAL THIS
MORNING. HAVE INCLUDED PREVAILING IFR THROUGH 13Z...THOUGH CIGS AND
VSBYS SHOULD BEGIN TO IMPROVE IN AT LEAST A TEMPO FASHION VERY
SOON. OTRW...HAVE CONTINUED TO ONLY INCLUDE CB MENTION FOR THE
AFTERNOON TAFS AT THE SRN 4 SITES...THOUGH VCTS MAY NEED TO BE
ADDED IF STORM COVERAGE IS GREATER THAN EXPECTED. WINDS WILL BE
LIGHT AND OF A GENERAL SERLY DIRECTION THROUGH THE PD.

&&

.PREV DISCUSSION... /ISSUED 407 AM CDT TUE JUL 26 2011/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT

CONDITIONS WILL BE A LITTLE BIT HOTTER TODAY THAN YESTERDAY AS THE
UPPER RIDGE STARTS TO MOVE BACK EAST TOWARDS ARKANSAS...BUT NOT
TOO MUCH WARMER AS UPPER LEVEL HEIGHTS DO NOT INCREASE MUCH AT
ALL. WITH LACK OF SIGNIFICANT HEIGHT RISES AND A WARM MOIST AIR
MASS IN PLACE...THERE SHOULD STILL BE ENOUGH INSTABILITY PRESENT
TO BREAK THE CAP AND SPARK OFF A FEW SHOWERS. ANY SHOWERS WOULD
PRIMARILY BE IN THE SOUTH...WITH JUST SCATTERED CUMULUS CLOUDS
EXPECTED IN THE NORTH AND NORTHEAST THIS AFTERNOON WHERE MID-LEVEL
RIDGING WILL BE STRONGER.

ON WEDNESDAY THE FORECAST WILL DEFINITELY BE DRY AS RIDGE AXIS
WILL BE DIRECTLY OVERHEAD. THE TEMPERATURE FORECAST IS A LITTLE
UNCERTAIN FOR WEDNESDAY. MOS GUIDANCE IS SPLIT BETWEEN MID
90S...AND HIGHS AROUND 100 FOR MUCH OF THE AREA. WENT ON THE
WARMER SIDE GIVEN THAT WE HAVE BEEN REACHING UPPER 90S TO AROUND
100 DEGREES WITH RELATIVE EASE OF LATE. HOWEVER MODELS DEPICT A
WAVE DEVELOPING ON THE GULF COAST ON WEDNESDAY...WHICH MAY KEEP
THE RIDGE WEAKENED ENOUGH FOR HIGHS TO TOP OUT IN THE MID 90S. MY
FORECAST MAY BE A TAD ON THE WARM SIDE FOR NOW...BUT NOT BY MUCH.

SPEAKING OF THAT WAVE ON THE GULF COAST...ALL GUIDANCE BRINGS IT
UP THROUGH LOUISIANA ON THURSDAY. THIS WOULD BE FAR ENOUGH NORTH
TO WARRANT CHANCE POPS IN THE SOUTH ON THU AND SLIGHT CHANCE POPS
AS FAR NORTH AS THE I-40 CORRIDOR. CLOUD COVER AND POTENTIAL FOR
RAIN IN THE SOUTH SHOULD KEEP HIGHS LIMITED TO THE MID 90S
THERE...WITH UPPER 90S POSSIBLE NORTH OF THE I-40 CORRIDOR WHERE
CLOUDS/RAIN WILL BE LESS OR NON-EXISTENT. CONVECTION WITH THIS
FEATURE WILL BE PRIMARILY DIURNALLY DRIVEN...BUT WILL KEEP 20-30
POPS GOING THURSDAY NIGHT AS THERE WILL LIKELY BE SOME ELEVATED
CONVECTION THROUGH THE NIGHT. THIS WAVE CONTINUES NORTH INTO
CENTRAL ARKANSAS ON FRIDAY FOR SOLID CHANCE POPS ACROSS THE
FORECAST AREA. AGAIN...INCREASED CLOUD COVER AND RAIN CHANCES WILL
MEAN HIGHS ONLY IN THE MID 90S.

REGARDING HEADLINES...WILL MAINTAIN THE HEAT ADVISORY THROUGH
THIS EVENING. HOWEVER...YESTERDAY ONLY A FEW SPOTS MANAGED HEAT
INDICES OF 105 DEGREES. WITH TEMPERATURES EXPECTED TO BE SIMILAR
OR SLIGHTLY WARMER IT SEEMS THAT IT WILL BE OK TODAY...ESPECIALLY IN
THE EAST. NOT SURE ABOUT EXTENDING IT INTO WEDNESDAY. IF
WIDESPREAD 105 DEGREE HEAT INDICES ARE NOT SEEN TODAY...IT WOULD
BE QUESTIONABLE WHETHER IT WOULD BE NEEDED FOR WEDNESDAY.

LONG TERM...SATURDAY THROUGH MONDAY NIGHT

THE LATEST SUITE OF NCEP AND NON-NCEP PROGS HAVE TRENDED DRIER IN
THE LONG TERM AS THE WEAKNESS IN THE UPR RIDGE IS NOT LOOKING SO
WEAK AFTER ALL. THE NRN PLAINS SHRTWV THAT WAS SUPPOSED TO HELP
WEAKEN THE RIDGE IS NOW FCST WEAKER AND FARTHER NORTH. THIS WILL
CAUSE THE ASSOC COLD FRONT TO STALL WELL NORTH OF AR. HOWEVER...FOR
THOSE CRAVING RAIN...ALL HOPE IS NOT LOST...AS VERY JUICY...HIGH
PWAT AIR WILL REMAIN OVER THE STATE SAT AND THE UPR RIDGE WILL NOT
FULLY REBUILD UNTIL LATE IN THE WEEKEND. THIS SHOULD ALLOW SCT
AFTERNOON/EARLY EVENING DIURNAL CONVECTION TO DVLP ON SAT AND ISO
DIURNAL CONVECTION ON SUN. THE EXPECTED INCREASE IN CLOUD COVER MAY
KEEP HIGHS DOWN A BIT IN THE MID TO UPR 90S...THOUGH THE HUMID CONDS
WILL STILL KEEP THINGS ON THE OPPRESSIVE SIDE.

BY MON AND TUE OF NEXT WEEK...IF MODEL TRENDS ARE CORRECT...WE COULD
SEE SOME OF THE HOTTEST TEMPS OF THE SUMMER AS H5 HEIGHTS RISE TO
NEARLY 6K DM AND H85 TEMPS SOAR TO NEAR 25C. HAVE BUMPED HIGH TEMPS
UP TO NEAR OR EVEN A TOUCH ABOVE 100 IN MANY AREAS...THOUGH THESE
NUMBERS COULD PROVE TOO COOL IF THE CURRENT MODEL CONSENSUS SOLUTION
PANS OUT. PRECIP CHCS WILL BE ON THE WANE AS THE RIDGE RE-ASSERTS
ITSELF OVER THE NATURAL STATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     97  75  98  76 /  10  10  10  10
CAMDEN AR         98  76 100  78 /  20  10  10  10
HARRISON AR       97  75  98  75 /  10  10  10  10
HOT SPRINGS AR    98  77 100  78 /  20  10  10  10
LITTLE ROCK   AR  98  77 100  78 /  10  10  10  10
MONTICELLO AR     97  75  99  77 /  20  10  10  10
MOUNT IDA AR      99  76 100  77 /  20  10  10  10
MOUNTAIN HOME AR  97  75  99  75 /  10  10  10  10
NEWPORT AR        97  76  99  76 /  10  10  10  10
PINE BLUFF AR     97  77  99  77 /  20  10  10  10
RUSSELLVILLE AR   99  76 100  77 /  10  10  10  10
SEARCY AR         97  77  99  77 /  10  10  10  10
STUTTGART AR      97  77  99  77 /  10  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ARKANSAS-BAXTER-
BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-
DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-
IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-
MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-
PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-
YELL.

&&

AVIATION...63
Hazardous weather outlook, Jul 26, 4:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE JUL 26 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-271000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR MOST OF THE AREA THROUGH TUESDAY
DUE TO CONTINUED HOT AND HUMID CONDITIONS. AFTERNOON HIGH
TEMPERATURES WILL BE IN THE MID 90S TO AROUND 100...AND HEAT INDEX
VALUES OF AROUND 105 DEGREES ARE EXPECTED.

ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE SEEN ACROSS THE
STATE THIS AFTERNOON. THE STORMS WILL LIKELY BE MORE ISOLATED THAN
THEY HAVE BEEN THE PAST FEW DAYS. WHILE WIDESPREAD SEVERE STORMS ARE
NOT EXPECTED...A FEW STORMS COULD BECOME SEVERE. DAMAGING WINDS AND
BRIEF PERIODS OF VERY HEAVY RAIN WILL BE THE GREATEST THREAT FROM
ANY STRONG TO SEVERE STORMS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE HOT AND HUMID WEATHER WILL CONTINUE WITH AFTERNOON HIGH
TEMPERATURES IN THE MID 90S TO NEAR 100 INTO AT LEAST EARLY NEXT
WEEK. THIS WILL CREATE CONTINUED DANGEROUS HEAT CONDITIONS WITH
AFTERNOON HEAT INDEX VALUES REACHING AROUND 105 DEGREES AND ABOVE
IN MANY LOCATIONS ACROSS THE STATE EACH DAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...
MAINLY IN THE AFTERNOON TO EARLY EVENING HOURS. THE BEST CHANCES FOR
STORMS WILL BE FROM THURSDAY AFTERNOON THROUGH SATURDAY AFTERNOON.
WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ANY OF THESE
STORMS COULD BECOME STRONG TO SEVERE...WITH DAMAGING WINDS THE MAIN
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

63

Event by event

3 drought. Local standard time, as filed.

Drought, Logan

When
July 26, 6:00 AM CST to July 31, 11:59 PM CST
Where
Logan forecast zone
Reported by
Other Federal Agency

Severe drought developed over extreme western Logan County late in July.

Drought, Scott

When
July 26, 6:00 AM CST to July 31, 11:59 PM CST
Where
Scott forecast zone
Reported by
Other Federal Agency

Severe drought developed over western Scott County late in July.

Drought, Polk

When
July 26, 6:00 AM CST to July 31, 11:59 PM CST
Where
Polk forecast zone
Reported by
Other Federal Agency

Severe drought developed in the northwestern corner of Polk County late in July.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317019, 317020, 317021.